Alert archive / Colorado / Red Flag Warnings in 2020

Red Flag Warning 2, NWS Grand Junction, CO

April 27, 20207 counties in Colorado

NWS Grand Junction, CO issued this red flag warning at Apr 27, 2020, 2:15 PM MDT for 7 counties in Colorado. It took effect at Apr 28, 2020, 12:00 PM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 27, 2020, 2:15 PM MDT (20:15 UTC)
In effect from
Apr 28, 2020, 12:00 PM MDT
Expired
Apr 28, 2020, 8:00 PM MDT
In force
8 hr
Issued by
NWS Grand Junction, CO

Counties Archuleta County, CO, Dolores County, CO, Hinsdale County, CO, La Plata County, CO, Montezuma County, CO, San Juan County, CO, San Miguel County, CO

The radar

The Grand Junction radar (KGJX), 165 km from the middle of the area, began a volume at 20:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 8.3 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2020-04-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2020-04-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1927 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
124 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

088 
WWUS85 KGJT 272015
RFWGJT

URGENT - FIRE WEATHER MESSAGE
National Weather Service Grand Junction CO
215 PM MDT Mon Apr 27 2020

...FIRE WEATHER WATCH IN EFFECT FROM TUESDAY AFTERNOON THROUGH
TUESDAY EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONE 207 AND FIRE WEATHER ZONE 295 BELOW 8500 FEET...

COZ207-281200-
/O.UPG.KGJT.FW.A.0002.200428T1800Z-200429T0200Z/
/O.NEW.KGJT.FW.W.0002.200428T1800Z-200429T0200Z/
Southwest Colorado Lower Forecast Area-
215 PM MDT Mon Apr 27 2020

...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM MDT TUESDAY FOR
WIND DRY FUELS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 
207...

The National Weather Service in Grand Junction has issued a Red
Flag Warning for wind and low relative humidity, which is in
effect from noon to 8 PM MDT Tuesday. The Fire Weather Watch is
no longer in effect.

* AFFECTED AREA...In Colorado, Fire Weather Zone 207 Southwest 
  Colorado Lower Forecast Area.

* WINDS...Northwest 15 to 25 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...12 to 15 percent.

* IMPACTS...Conditions may become favorable for the rapid 
  ignition, growth and spread of fires. Agricultural burning is 
  discouraged.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

COZ295-281200-
/O.UPG.KGJT.FW.A.0002.200428T1800Z-200429T0200Z/
/O.NEW.KGJT.FW.W.0002.200428T1800Z-200429T0200Z/
Southwest Colorado Upper East Forecast Area-
215 PM MDT Mon Apr 27 2020

...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM MDT TUESDAY FOR
WIND DRY FUELS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 
295 BELOW 8500 FEET...

The National Weather Service in Grand Junction has issued a Red
Flag Warning below 8500 feet for wind and low relative humidity,
which is in effect from noon to 8 PM MDT Tuesday. The Fire
Weather Watch is no longer in effect.

* AFFECTED AREA...In Colorado, Fire Weather Zone 295 Southwest 
  Colorado Upper East Forecast Area below 8500 feet.

* WINDS...Northwest 10 to 20 mph with gusts up to 30 mph.

* RELATIVE HUMIDITY...10 to 15 percent.

* IMPACTS...Conditions may become favorable for the rapid 
  ignition, growth and spread of fires. Agricultural burning is 
  discouraged.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

For more information from the National Weather Service visit...
http://weather.gov/gjt
3 follow-up statements
299 
WWUS85 KGJT 280913
RFWGJT

URGENT - FIRE WEATHER MESSAGE
National Weather Service Grand Junction CO
313 AM MDT Tue Apr 28 2020

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 8 PM MDT
THIS EVENING FOR GUSTY WINDS, LOW RELATIVE HUMIDITY AND DRY FUELS 
FOR COLORADO FIRE WEATHER ZONE 207 AND FIRE WEATHER ZONE 295 
BELOW 8500 FEET...

COZ207-282100-
/O.CON.KGJT.FW.W.0002.200428T1800Z-200429T0200Z/
Southwest Colorado Lower Forecast Area-
313 AM MDT Tue Apr 28 2020

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 8 PM MDT
THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE 
WEATHER ZONE 207...

* AFFECTED AREA...In Colorado, Fire Weather Zone 207 Southwest 
  Colorado Lower Forecast Area.

* WINDS...Northwest 15 to 25 mph with gusts up to 40 mph.

* RELATIVE HUMIDITY...12 to 15 percent.

* IMPACTS...Conditions will become favorable for the rapid 
  ignition, growth and spread of fires. Agricultural burning is 
  strongly discouraged.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

COZ295-282100-
/O.CON.KGJT.FW.W.0002.200428T1800Z-200429T0200Z/
Southwest Colorado Upper East Forecast Area-
313 AM MDT Tue Apr 28 2020

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 8 PM MDT
THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE 
WEATHER ZONE 295 BELOW 8500 FEET...

* AFFECTED AREA...In Colorado, Fire Weather Zone 295 Southwest 
  Colorado Upper East Forecast Area below 8500 feet.

* WINDS...Northwest 10 to 20 mph with gusts up to 30 mph.

* RELATIVE HUMIDITY...12 to 15 percent.

* IMPACTS...Conditions will become favorable for the rapid 
  ignition, growth and spread of fires. Agricultural burning is 
  strongly discouraged.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

For more information from the National Weather Service visit...
http://weather.gov/gjt
231 
WWUS85 KGJT 282036
RFWGJT

URGENT - FIRE WEATHER MESSAGE
National Weather Service Grand Junction CO
236 PM MDT Tue Apr 28 2020

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 8 PM MDT
THIS EVENING FOR GUSTY WINDS, LOW RELATIVE HUMIDITY AND DRY FUELS
FOR COLORADO FIRE WEATHER ZONE 207 AND FIRE WEATHER ZONE
295 BELOW 8500 FEET...

COZ207-290200-
/O.CON.KGJT.FW.W.0002.000000T0000Z-200429T0200Z/
Southwest Colorado Lower Forecast Area-
236 PM MDT Tue Apr 28 2020

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 207...

* AFFECTED AREA...In Colorado, Fire Weather Zone 207 Southwest 
  Colorado Lower Forecast Area.

* WINDS...Northwest 15 to 25 mph with gusts up to 40 mph.

* RELATIVE HUMIDITY...12 to 15 percent.

* IMPACTS...Conditions will become favorable for the rapid 
  ignition, growth and spread of fires. Agricultural burning is 
  strongly discouraged.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

COZ295-290200-
/O.CON.KGJT.FW.W.0002.000000T0000Z-200429T0200Z/
Southwest Colorado Upper East Forecast Area-
236 PM MDT Tue Apr 28 2020

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE
295 BELOW 8500 FEET...

* AFFECTED AREA...In Colorado, Fire Weather Zone 295 Southwest 
  Colorado Upper East Forecast Area below 8500 feet.

* WINDS...Northwest 10 to 20 mph with gusts up to 30 mph.

* RELATIVE HUMIDITY...12 to 15 percent.

* IMPACTS...Conditions will become favorable for the rapid 
  ignition, growth and spread of fires. Agricultural burning is 
  strongly discouraged.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

For more information from the National Weather Service visit...
http://weather.gov/gjt
029 
WWUS85 KGJT 290216
RFWGJT

URGENT - FIRE WEATHER MESSAGE
National Weather Service Grand Junction CO
816 PM MDT Tue Apr 28 2020


COZ207-295-290330-
/O.EXP.KGJT.FW.W.0002.000000T0000Z-200429T0200Z/
Southwest Colorado Lower Forecast Area-
Southwest Colorado Upper East Forecast Area-
816 PM MDT Tue Apr 28 2020

...RED FLAG WARNING HAS EXPIRED FOR WIND AND LOW RELATIVE
HUMIDITY FOR FIRE WEATHER ZONES 207 AND 295...

Winds have subsided and critical fire weather conditions are no
longer being met. The Red Flag Warning has been allowed to expire.

$$

For more information from the National Weather Service visit...
http://weather.gov/gjt

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this red flag warning went out at Apr 27, 11:37 AM MDT, 2 hours 38 minutes earlier.

Area forecast discussion, Apr 27, 11:37 AM MDT, 2 hours 38 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1137 AM MDT Mon Apr 27 2020

.SHORT TERM...(Today through Tuesday)
Issued at 452 AM MDT Mon Apr 27 2020

Except for cirrus moving over southeast Utah and southwest
Colorado ahead of a weak shortwave trough over southern
California, skies were clear across the forecast area. The cirrus
will clear out over the south as the SoCal trough continues
eastward. In contrast, clouds will be increasing across northeast
Utah and northwest Colorado during the latter part of the day as a
low-amplitude mid-level shortwave trough moves across the
Intermountain region. Moisture associated with this system arrives
late this afternoon so chances of convection over the northern
Colorado mountains are low. Elsewhere, dry and mostly sunny
weather will be the rule with temperatures rising from 5 to 10
degrees for all but the southern zones which will only warm by a
couple of degrees.

The shortwave trough mentioned previously, along with its
associated cold front will just brush the northernmost zones this
evening bringing scattered showers to the Elkhead and Park
Mountains and the Flat Tops. This activity will be short-lived as
subsidence develops in the wake of the trough and the atmosphere
stabilizes as the boundary layer cools. The cold front is expected
to reach the southern border late tonight as the trough deepens
over the eastern Colorado plains. Despite decreasing clouds in
the wake of the trough and the cold frontal passage, overnight
lows are expected to remain above normal. This is most likely in
response to mixing associated with the frontal passage and
synoptic scale winds.

Those winds will continue on Tuesday, flowing from the northwest
and becoming enhanced by flow aloft as mixing deepens with
warming during the day. The mountains, higher valleys and south
are expected to become breezy during the afternoon with gusts up
to 30 mph at times. Otherwise, dry and sunny conditions prevail
with slightly cooler, but still well above normal highs during the
afternoon.

.LONG TERM...(Tuesday night through Sunday)
Issued at 452 AM MDT Mon Apr 27 2020

The warm and dry pattern continues Wednesday through Thursday as
the ridge axis moves overhead. Expect weaker winds aloft, but
temperatures climbing well above normal by midweek. A low pressure
system and broad trough, elongated across the Pacific coast will
slide across the western CONUS in the wake of the anomalously
strong high pressure ridge. This system is currently projected to
carry moisture north of the CWA. Although, isolated thunderstorms
and scattered showers can't be ruled out on either Thursday or
Friday afternoon due to steepening lapse rates as cool air moves
overhead. Even though the chance for widespread precipitation
looks bleak, we should see a slight drop in temperatures by Friday
as the cooler airmass carried along by this system works its way
to the surface. Another, strong low pressure system off the PacNW
will dictate the progression of the next shortwave crossing the
region over the weekend. Best chances for precipitation will
likely return in form of afternoon convection, firing off higher
terrain on Saturday and Sunday while the bulk of the moisture
remains north of Colorado and Utah.

Current NBM long-term temperature forecasts remained on track to
reach record breaking highs by Thursday, nearly 20 degrees above
normal. However, the last few days have shown the NBM to be a
little aggressive with afternoon highs and therefore have steered
the forecast toward MEX MOS numbers. Regardless, highs will still
be near record levels. Expect a cooling trend as we head into the
weekend, although temperatures should continue to run 5 to 10
degrees above normal for early May.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1137 AM MDT Mon Apr 27 2020

Low clouds have eroded over the Gunnison Basin leaving VFR
conditions and light winds in place to start the 27/18Z forecast.
Expect VFR to dominate the forecast over the next 24 hours with
confidence low that stratus returns for KGUC. Isolated to widely
scattered showers will develop this afternoon and could produce
some gusty outflow winds in excess of 30 mph. A front sagging into
northern Utah and Colorado may keep a northerly flow in place
instead of the usual downslope winds north of I-70.

&&

.FIRE WEATHER...
Issued at 452 AM MDT Mon Apr 27 2020

The wind forecast for this afternoon through early this evening
was weaker than earlier predictions and therefore, the Fire
Weather Watch for today has been canceled. However, a disturbance
in northwest flow moving over the area on Tuesday is expected to
generate strong winds. Gusty northwest winds combined with low
relative humidity, above normal temperatures and dry fuels across
lower elevations of southwest Colorado could lead to critical fire
weather conditions. Therefore, a Fire Weather Watch has been
issued for Tuesday afternoon and evening for portions of southwest
Colorado below 8500 feet.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Fire Weather Watch from Tuesday afternoon through Tuesday
     evening for COZ207-295.

UT...None.
&&

SHORT TERM...NL
LONG TERM...ERW/NL
AVIATION...TGJT
Hazardous weather outlook, Apr 27, 4:55 AM MDT, 9 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
455 AM MDT Mon Apr 27 2020

COZ001>014-017>023-UTZ022>025-027>029-281100-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
455 AM MDT Mon Apr 27 2020

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Critical fire weather conditions may redevelop across southwest
Colorado again Tuesday afternoon and evening. Otherwise, dry and
unseasonably warm weather is expected through midweek with
thunderstorms in forecast for the mountains and north this
weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The office that day

Everything else NWS Grand Junction, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 27, 3:13 AM MDTFire Weather WatchGJTArchuleta, Dolores, Hinsdale, La Plata, Montezuma, San Juan and 1 more11 hr

Nearby

Red Flag Warnings in Colorado, 2020Every red flag warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.